Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 436, NWS Paducah, KY

September 25, 2012Edwards County, Wabash County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Sep 25, 2012, 7:00 PM CDT for Edwards County, Wabash County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2012, 7:00 PM CDT (00:00 UTC)
Expired
Sep 25, 2012, 7:31 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, IL, Wabash County, IL

The radar

The Evansville,IN radar (KVWX), 28 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:02 PM CDTHAIL 1.756 N Bellmont, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 5:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS53 KPAH 260000
SVRPAH
ILC047-185-260045-
/O.NEW.KPAH.SV.W.0436.120926T0000Z-120926T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL EDWARDS COUNTY IN SOUTHEAST ILLINOIS...
  NORTHERN WABASH COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 745 PM CDT.

* AT 656 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF MOUNT                 
  CARMEL...MOVING NORTHEAST AT 15 MPH.  QUARTER SIZE HAIL WAS        
  REPORTED IN BELLMONT AT 658 PM CDT.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  LANCASTER AND ALLENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3856 8764 3839 8789 3841 8798 3857 8791
      3857 8764
TIME...MOT...LOC 2359Z 226DEG 13KT 3844 8790
WIND...HAIL 60MPH 1.00IN

$$

RST
2 follow-up statements
300 
WWUS53 KPAH 260018
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT TUE SEP 25 2012

ILC047-260027-
/O.CAN.KPAH.SV.W.0436.000000T0000Z-120926T0045Z/
EDWARDS IL-
718 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDWARDS COUNTY IN
SOUTHEAST ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3856 8764 3842 8785 3845 8792 3857 8791
      3857 8764
TIME...MOT...LOC 0017Z 226DEG 13KT 3848 8785

$$

ILC185-260045-
/O.CON.KPAH.SV.W.0436.000000T0000Z-120926T0045Z/
WABASH IL-
718 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WABASH COUNTY IN SOUTHEAST ILLINOIS UNTIL 745 PM CDT...

AT 712 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 6 MILES SOUTH OF LANCASTER...OR 6 MILES 
NORTHWEST OF MOUNT CARMEL...MOVING NORTHEAST AT 15 MPH.

GOLFBALL SIZE HAIL WAS REPORTED 6 MILES NORTH OF BELLMONT AT 702 PM 
CDT.  THOUGH THE STORM HAS WEAKENED A LITTLE...QUARTER SIZE HAIL IS 
STILL POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3856 8764 3842 8785 3845 8792 3857 8791
      3857 8764
TIME...MOT...LOC 0017Z 226DEG 13KT 3848 8785
WIND...HAIL 60MPH 1.00IN

$$
228 
WWUS53 KPAH 260031
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CDT TUE SEP 25 2012

ILC185-260041-
/O.CAN.KPAH.SV.W.0436.000000T0000Z-120926T0045Z/
WABASH IL-
731 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WABASH COUNTY IN
SOUTHEAST ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3856 8764 3842 8785 3845 8792 3857 8791
      3857 8764
TIME...MOT...LOC 0031Z 226DEG 13KT 3852 8780

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:07 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 25, 3:07 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT TUE SEP 25 2012

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 305 PM CDT TUE SEP 25 2012

AT THE TIME OF THIS WRITING A NW-SE ORIENTED WARM FRONT APPEARED TO
BE LOCATED ALONG THE NORTHERN FRINGES OF OUR CWA AND IS EXPECTED TO
CONTINUE LIFTING NORTH THROUGH THE EVENING HOURS. OTHERWISE A COLD
FRONT/SFC TROF IS EXPECTED TO DROP SLOWLY INTO OUR CWA AND BECOME
QUASI-STATIONARY.

IN THE WARM SECTOR THE ATMOSPHERE HAS BECOME QUITE UNSTABLE THIS
AFTERNOON. A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM WEST
CENTRAL MISSOURI INTO CENTRAL ILLINOIS IS EXPECTED TO SAG INTO THE
NORTHERN SECTIONS OF OUR CWA THIS AFTERNOON AND EVENING. WITH
ADEQUATE AMOUNTS OF INSTABILITY...MOISTURE...AND SHEAR IN PLACE SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREAT. HOWEVER...AN ISOLATED TORNADO OR TWO IS NOT OUT OF
THE QUESTION.

THROUGH THE REMAINDER OF THE SHORT TERM PERIOD THE AFOREMENTIONED
E-W SURFACE BOUNDARY IS FORECAST TO MEANDER BACK AND FORTH ACROSS
OUR CWA. THIS COMBINED WITH A SERIES OF RIPPLES OF UPPER LEVEL
ENERGY SHOOTING ACROSS THE REGION WILL GENERATE CHANCES OF
PRECIPITATION EACH PERIOD...WITH THE NORTHERN THIRD EXPECTED TO
RECEIVE THE MOST QPF THROUGH THE PERIOD.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 305 PM CDT TUE SEP 25 2012

THE LATEST DETERMINISTIC ECMWF AND GFS MODEL RUNS ARE IN FAIR
AGREEMENT WITH PUSHING A VERY SHALLOW COLD FRONT THROUGH MOST OF THE
AREA BY THURSDAY MORNING. THEN STALLING AND MEANDERING THE FRONT
OVER THE AREA UNTIL SATURDAY NIGHT. HERE IS WHERE THE AFOREMENTIONED
MODELS REALLY START TO DIVERGE. THE GFS IS THE MOST AGGRESSIVE WITH
PUSHING THE FRONT THROUGH AND PHASE WITH A SURFACE LOW THAT MOVES
OUT OF TX ACROSS THE GULF STATES MUCH FASTER THAN THE ECMWF. HOWEVER
BOTH PUSH THE FRONT THROUGH WITH PRECIP ENDING SAT AFTN WITH GFS AND
SAT NGT WITH ECMWF. SO DEPENDING ON WHAT THE EXTENDED INIT GENERATES
WILL TRY TO DRY THE WEEKEND OUT A BIT IF POSSIBLE...IN CONTRAST TO
THE WORK WEEK. PER HPC THE ECENS WAS MORE POTENT WITH PU

TEMPERATURES WILL COOL FROM ABOVE NORMAL AT THE BEGINNING OF THE
EXTENDED TO NEAR OR EVEN BELOW NORMAL BY THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1220 PM CDT TUE SEP 25 2012

VFR CIGS AND VSBYS EXPECTED AT ALL TAF SITES THROUGH THE FIRST
TWO THIRDS OF THE PERIOD. AS A FRONT SAGS SOUTHWARD INTO THE
REGION WEDNESDAY MORNING...TSRA CHANCES INCREASE...ESPECIALLY AT
KEVV WHERE THEY MAY SEE MVFR CIGS/VSBYS IN TSRA. VCTS POSSIBLE AT
KCGI AND KOWB AFT 12-14Z. SOUTHERLY WINDS 10-20 MPH THIS AFTERNOON
WILL DROP OFF TO AOB 10 KTS OVERNIGHT...THEN VEER AROUND TO THE
SOUTHWEST AOB 10 KTS AFT 14Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX....KH
Hazardous weather outlook, Sep 25, 3:40 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT TUE SEP 25 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DROP SOUTHWARD INTO
THE NORTHERN TWO THIRDS OF THE QUAD STATE REGION THIS AFTERNOON
THROUGH WEDNESDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER THIS AFTERNOON AND EVENING GENERALLY NORTH OF A LINE FROM
CENTRAL CITY KENTUCKY TO VAN BUREN MISSOURI...WITH LARGE HAIL...
DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS.
AREAS NORTH OF INTERSTATE 64 WILL BE THE MOST SUCCEPTIBLE TO MINOR
FLOODING AS A FEW OF THE LOCALES IN THAT AREA RECEIVED FROM ONE TO
TWO INCHES OF RAIN EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE QUAD STATE REGION
FROM WEDNESDAY THROUGH SATURDAY NIGHT. NO WIDESPREAD SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

JP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:29 PM CDTSevere Thunderstorm WarningPAHJefferson31 min
Sep 26, 7:02 AM CDTAreal Flood AdvisoryPAHEdwards, Jefferson, Wabash, Wayne6 hr
Sep 26, 3:27 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.